Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 15, NWS Amarillo, TX

August 14, 2004Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at Aug 14, 2004, 7:31 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2004, 7:31 PM CDT (00:31 UTC)
Expired
Aug 14, 2004, 8:15 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Deaf Smith County, TX, Oldham County, TX

What was reported inside it

TimeReportWhereRemark
Aug 14, 8:03 PM CDTHAIL 0.7512 W Adrian, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 150031
TORAMA
TXC117-359-150115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT SAT AUG 14 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  OLDHAM COUNTY IN THE PANHANDLE OF TEXAS
  DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 815 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST
  OF ADRIAN...MOVING SOUTHWEST AT 10 MPH.

STRONG ROTATION WAS STILL INDICTAED WITH THIS STORM ALOFT BY 
NATIONAL WEATHER SERVICE DOPPLER RADAR.  ADDITIONALLY...ANOTHER 
THUNDERSTORM LOCATED 10 MILES NORTH OF SIMMS WILL MERGE WITH THIS 
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

LAT...LON 3529 10265 3532 10288 3519 10302 3499 10302
      3500 10277

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:21 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 3:21 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT SAT AUG 14 2004

.DISCUSSION...
LATEST IN A SERIES OF MID/UPPER LEVEL VORT MAXIMA SEEN ON WATER
VAPOR IMAGERY OVER EASTERN COLORADO WILL TRAVERSE TOWARDS THE
PANHANDLES THIS EVENING COURTESY OF BRISK NORTHWEST FLOW ALOFT.
SOME OF THE VERY RICH MONSOONAL MOISTURE ACROSS ARIZONA AND
NEW MEXICO HAS SPREAD EASTWARD OVER THE SOUTHERN HIGH PLAINS.
THIS WILL FURTHER DESTABILIZE THE ATMOSPHERE OVER THE SOUTHERN
HIGH PLAINS DURING THE OVERNIGHT HOURS AND SHOULD CONTRIBUTE TO
SOME HEFTY PRECIP TOTALS BY SUNDAY MORNING...SIMILAR TO LAST NIGHT.
ETA MODEL HAVING A PARTICULARLY DIFFICULT TIME RESOLVING NORTHWEST
FLOW PRECIP POTENTIAL...HAVE LEANED MORE TOWARDS GFS.

CONVECTIVE INSTABILITY FOR SUNDAY LOOKS LOWER THAN TONIGHTS. WILL
CONTINUE WITH INHERITED POPS BASED ON UNCERTAINTY AND FOR THE CHANCE
FOR MOUNTAIN CONVECTION PROPAGATING OVER THE ADJACENT PLAINS. SIMILAR
SITUATION ON MONDAY. SLIGHTLY WARMER TEMPS ARE SEEN MONDAY AND
TUESDAY WITH MAINLY DIURNAL PRECIP STILL POSSIBLE.

MODELS STILL SHOWING GOOD RUN-TO-RUN CONSISTENCY REGARDING MINOR FOUR
CORNERS SHORTWAVE TUESDAY. MODELS STRUGGLING WITH TIMING MINOR COOL
FRONT TO THE NORTHERN PANHANDLES SOMETIME WEDNESDAY WITH ONLY WEAK
COOL ADVECTION NORTH OF THE BOUNDARY. HAVE RETAINED ALL POPS FROM
PREVIOUS SHIFTS AS THE ATMOSPHERIC MOISTURE/INSTABILITY WILL REMAIN
OVER THE PANHANDLES THROUGH THE SEVEN DAY FORECAST. ADDED 10
PERCENTERS TO THE GRIDS FOR FRIDAY NIGHT AS SOUTHWEST U.S. RIDGE
LOOKS GENERALLY WEAK.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     59  80  61  84 /  40  20  20  20
BEAVER       60  80  61  86 /  40  20  20  20
BOISE CITY   55  81  61  86 /  40  20  30  20
BORGER       62  81  63  86 /  40  20  20  20
BOYS RANCH   59  80  62  86 /  40  20  30  20
CANYON       59  81  61  84 /  40  20  20  20
CLARENDON    62  82  63  85 /  40  20  20  20
DALHART      57  80  61  85 /  40  20  30  20
GUYMON       60  81  62  86 /  40  20  30  20
HEREFORD     60  80  61  84 /  40  20  30  20
LIPSCOMB     60  81  62  86 /  40  20  20  20
PAMPA        61  81  62  86 /  40  20  20  20
SHAMROCK     62  81  63  86 /  30  20  20  20
WELLINGTON   63  82  64  87 /  30  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/13
Hazardous weather outlook, Aug 14, 1:00 PM CDT, 6 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT AUG 14 2004

OKZ001>003-TXZ001>020-151100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT AUG 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES...GENERALLY ALONG AND
WEST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO CANYON TEXAS. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION...
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS...WHICH
MAY LEAD TO FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY THROUGH THURSDAY NIGHT...
WITH MOST STORMS EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS...
WHICH MAY LEAD TO FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT
FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Aug 14, 5:25 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT SAT AUG 14 2004

TXZ006-011-142330-
HARTLEY TX-OLDHAM TX-
525 PM CDT SAT AUG 14 2004

...STRONG THUNDERSTORM TO AFFECT HARTLEY AND OLDHAM COUNTIES...

AT 525 PM...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF
CHANNING OR 15 MILES NORTHWEST OF BOYS RANCH...MOVING EAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY
RAINFALL ARE POSSIBLE WITH THIS STORM.  ALTHOUGH THIS STORM IS
LOCATED OVER RURAL PARTS OF NORTHERN OLDHAM COUNTY...THE STORM WILL
MOVE TOWARDS CHANNING AND BOYS RANCH OVER THE NEXT HOUR.  HEAVY
RAINFALL OVER THE PAST SEVERAL DAYS WILL ALSO CAUSE RAPID RUN-OFF TO
OCCUR INTO THE CANADIAN RIVER.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:32 PM CDTSevere Thunderstorm WarningAMAHartley58 min
Aug 15, 12:39 AM CDTFlash Flood WarningAMAHartley, Oldham3 hr

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.